Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 298, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2002, 7:13 PM CDT for Hodgeman County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 7:13 PM CDT (00:13 UTC)
- Expired
- Aug 22, 2002, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:28 PM CDT | Hail 0.88 | Jetmore, KS | |
| Aug 22, 7:31 PM CDT | Hail 1 | Jetmore, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
093 WUUS53 KDDC 230013 SVRDDC KSC083-230045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 713 PM CDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS * UNTIL 745 PM CDT * AT 713 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HANSTON...MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED GRAY AT 745 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING, LAT...LON 3807 10002 3807 9959 3824 9958 3823 10003 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:41 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 22, 2:41 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT WED AUG 21 2002 ...ONCE AGAIN TODAY THE MAIN PROBLEM IS WHEN AND WHERE CONVECTION WILL DEVELOP... THE 12Z DIAGNOSTICS SHOW THE CLOSED UPPER LOW OVER THE PACIFIC NORTHWEST STATES WITH A POLAR BAROCLINIC ZONE ALOFT FROM SOUTHERN CALIFORNIA TO NEBRASKA AND THEN EAST THROUGH THE GREAT LAKES. THIS SUPPORTS THE POLAR FRONT ACROSS THE OHIO VALLEY TO NORTHERN MISSOURI AND THEN WESTWARD ALONG THE KANSAS NEBRASKA BORDER INTO COLORADO. A THERMAL LOW ACROSS MUCH OF KANSAS HAD A SHARP TROUGH EMANATING FROM IT TO THE SOUTHWEST INTO THE TEXAS PANHANDLE. THIS TROUGH HAD ROUGHLY BISECTED THE FORECAST AREA BY 18Z TODAY. MORNING SOUNDING ANALYSIS INDICATES CONSIDERABLE CAPE AVAILABLE ACROSS THE FORECAST AREA FOR LATE AFTERNOON INTO THE EVENING AS MID TROPOSPHERIC COOLING TAKES PLACE LOWERING THE REQUIRED SURFACE CONVECTIVE TEMPERATURE NEEDED TO REALIZE THE ENERGY. SOME CONVECTION WAS ALREADY GOING ALONG THE TROUGH FROM WAKEENEY NORTHEAST INTO NEBRASKA AT 18Z. A SERIES OF LOW AMPLITUDE SHORT WAVE TROUGHS WERE SEEN MOVING ALONG THE UPPER LEVEL BAROCLINIC ZONE IN THE WATER VAPOR IMAGERY AND ON H5 AND H7 THERMAL ANALYSIS. WITH TIME EXPECT THE UPPER BAROCLINIC ZONE TO SLOWLY SINK SOUTH BRINGING THE POLAR FRONT ACROSS MY ZONES DURING THE NIGHT. AS THIS HAPPENS, UPSLOPE BOUNDARY LAYER FLOW IN SOUTHEAST COLORADO THIS EVENING WILL SUPPORT DEVELOPING CONVECTION WITH SHEAR PROFILES FAVORABLE FOR SOME ROTATING STORMS AND WET BULB ZEROS SUFFICIENT TO PRODUCE SOME LARGER HAIL. DRY LOWER LAYERS IN SOUTHEAST COLORADO INTO FAR SOUTHWEST KANSAS MAY ALSO ASSIST IN SOME DOWNBURST WINDS FROM THE STORMS. THE CONVECTION SHOULD SPREAD EASTWARD INTO FAR SOUTHWEST KANSAS THIS EVENING AND DISSIPATE TOWARDS MORNING IN NORTHWEST OKLAHOMA AS THE UPSLOPE FLOW ENDS. THE NEXT UPPER LEVEL SHORT WAVE TROUGH EXITS THE ROCKIES INTO EAST COLORADO AND WEST KANSAS LATE FRIDAY AND SHOULD BRING ANOTHER ROUND OF CONVECTION TO THE REGION. ONCE AGAIN, PLENTY OF LOW LEVEL MOISTURE WILL REMAIN IN PLACE AND SHEAR PROFILES SHOULD AGAIN SUPPORT SOME HAIL OR DAMAGING WINDS WITH A FEW STORMS. SOMEWHERE ALONG THE LEE SLOPES FROM WYOMING SOUTH INTO NORTHERN NEW MEXICO ENOUGH ORGANIZATION SHOULD OCCUR TO DEVELOP INTO AN MCS AND THE MODELS CONTINUE TO HINT AT THIS POSSIBILITY WITHOUT ANY CLEAR AGREEMENT OF WHERE IT WILL BE. WILL CONTINUE THE PREVIOUS IDEA OF RAIN COOLED OUTFLOW THROUGHOUT THE FORECAST AREA FOR LATE FRIDAY NIGHT AND SATURDAY AND WILL THUS UNDERCUT GUIDANCE HIGH TEMPERATURES CONSIDERABLY ON SATURDAY AND KEEP SURFACE WINDS MORE NORTHEASTERLY THAN THE MODELS BY PLACING THE SURFACE LOW THEY DEVELOP FARTHER SOUTH IN THE PANHANDLES. DAYS 3-7... CURRENT FORECAST HAS A FAIRLY GOOD HANDLE ON THE WX SITUATION DURING THIS PERIOD. NORTHWESTERN US UPPER LOW SHOULD BE TO OUR EAST BY SUNDAY. ONLY CONCERN IS WHETHER OLD FRONTAL BOUNDARY WILL ACT AS A FOCUS FOR CONVECTION FOR EARLY NEXT WEEK. SINCE CURRENT FORECAST HAS DRY, WILL STICK WITH THIS AND LET NEXT SHIFT PONDER AFOREMENTIONED SCENARIO FURTHER. ONLY CHANGE TO DAYS 6 AND 7 WAS TO RAISE HIGHS BACK INTO THE 90S. MID/UPPER TROP HEIGHTS SLOWLY RISE DURING THIS PERIOD, AND SEE NO REASON TO ARGUE AGAINST THIS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 90 69 80 / 0 0 40 0 GCK 65 92 66 81 / 0 0 40 0 EHA 65 90 66 80 / 50 0 40 0 LBL 65 90 67 81 / 50 0 40 0 HYS 67 89 68 78 / 0 0 40 20 P28 72 94 72 86 / 0 0 40 20 .DDC...NONE. JOHNSON/MCCAMMON
In the hours before
Special weather statement, Aug 22, 2:17 PM CDT, 4 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-222300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 217 PM CDT THU AUG 22 2002 ...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING... UNSTABLE AIR OVER THE REGION MAY COUPLE WITH UPPER LEVEL COOLING IN THE ATMOSPHERE AND UPSLOPE WINDS BY LATE AFTERNOON. THE STORMS SHOULD DEVELOP INITIALLY OVER SOUTHEAST COLORADO AND THEN WORK EASTWARD INTO SOUTHWEST KANSAS. A FEW OF THE STORMS MAY PRODUCE SOME HAIL UP TO 3/4 INCHES IN DIAMETER. THEY MAY ALSO PRODUCE SOME VERY STRONG TO DAMAGING WINDS. A FEW SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON INTO THIS EVENING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: http://www.crh.noaa.gov/ddc && JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.